How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Doctor Rao Your Own Question
Doctor Rao
Doctor Rao, Doctor
Category: Mental Health
Satisfied Customers: 641
Experience:  MBBS,MD,DPM,MRCPsych
Type Your Mental Health Question Here...
Doctor Rao is online now
A new question is answered every 9 seconds

I have recently begun to have what I perceive to be panic attacks.

This answer was rated:

I have recently begun to have what I perceive to be panic attacks. The other day i had to be taken off a plane (about to take off) because I was convinced I was going to lose conciousness. Before that I had the same experience in a church at a funeral. Next week I am scheduled to take a long flight to India and am worried the same thing will happen again.

How can I deal with this? Is there any thing I can take short term to alleviate the problem.

Colin Best (age 73)
It must be difficult for you.
First it is important to discuss with your GP as the cause and co morbid problems like depression and generalized anxiety needs to be looked in to.Please note that I am not suggesting you have the, but informing the usually course of action.

Once the co morbid problems have been ruled out then there are two ways of managing this .
1. In the short term you can discuss the option of low dose of benzodiazepines like Diazepam 2 mg or Lorazepam 0.5 mg prior to your journey (Your doctor might be comfortable to consider of it is short term based and you are not traveling alone). If it is Lorazepam take about 45 min prior to the boarding. But, the prescription of these medication obviously depends on any other physical illness you have and also after your doctor feels they are safe to prescribe for you.

2. In the longterm, you might need help from psychological therapies like Cognitive behavioral therapy from practice counselor or primary care liaison team if there are no co morbid problems like depression.if there are then your GP might choose to refer you to local Community mental health team to address both. The medication like SSRI (either citalopram low dose or Sertraline Or other tablets depending on the medical history might be considered if needed).

3.Finally, for the trip a head, one practical thing that might help is --You buy a bottle of water after you check in and keep with you. Take small sips when you feel anxious and having dry mouth. The worse period is between you are in flight and it takes off as the crew would not supply water and it might increase the anxiety which might escalate panic attacks. Also, try to distract from the first thought f having panic attack and distract yourself by talking to someone or having small sips of water etc.once the flight takes off the problem would be less severe.

I hope you would feel better and able to enjoy your trip it India.

I wish you all the best.

Please leave a positive feedback if you find the answer helpful.

Thank you.
Doctor Rao and other Mental Health Specialists are ready to help you

Related Mental Health Questions